Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Integrals of polylogarithmic functions, recurrence relations, and associated Euler sums

Author: Pedro Freitas
Journal: Math. Comp. 74 (2005), 1425-1440
MSC (2000): Primary 33E20; Secondary 11M41
Published electronically: February 14, 2005
MathSciNet review: 2137010
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that integrals of the form

\begin{displaymath}\displaystyle\int_{0}^{1} x^{m}{\rm Li}_{p}(x){\rm Li}_{q}(x)dx \;\;(m\geq -2, p,q\geq 1) \end{displaymath}


\begin{displaymath}\displaystyle\int_{0}^{1} \frac{\displaystyle\log^{r}(x){\rm Li}_{p}(x){\rm Li}_{q}(x)}{\displaystyle x}dx \;\;(p,q,r\geq 1) \end{displaymath}

satisfy certain recurrence relations which allow us to write them in terms of Euler sums. From this we prove that, in the first case for all $m,p,q$ and in the second case when $p+q+r$ is even, these integrals are reducible to zeta values. In the case of odd $p+q+r$, we combine the known results for Euler sums with the information obtained from the problem in this form to give an estimate on the number of new constants which are needed to express the above integrals for a given weight $p+q+r$.

The proofs are constructive, giving a method for the evaluation of these and other similar integrals, and we present a selection of explicit evaluations in the last section.

References [Enhancements On Off] (What's this?)

  • [AK] V. S. Adamchik and K. S. Kölbig, A definite integral of a product of two polylogarithms, SIAM J. Math. Anal. 19 (1988), 926-938. MR 0946652 (90b:33014)
  • [BA] A. Basu and T. M. Apostol, A new method for investigating Euler sums, The Ramanujan J. 4 (2000), 397-419. MR 1811905 (2002d:11106)
  • [BB] D. Borwein and J. M. Borwein, On an intriguing integral and some series related to $\zeta(4)$, Proc. Amer. Math. Soc. 123 (1995), 1191-1198. MR 1231029 (95e:11137)
  • [BBG] D. Borwein, J. M. Borwein and R. Girgensohn, Explicit evaluation of Euler sums, Proc. Edinburgh Math. Soc. 38 (1995), 277-294.MR 1335874 (96f:11106)
  • [C] W. Chu, Hypergeometric series and the Riemann zeta function, Acta Arith. LXXXII (1997), 103-118. MR 1477505 (98m:11089)
  • [DD] A. Devoto and D. W. Duke, Table of integrals and formulae for Feynman diagram calculations, Riv. Nuovo Cimento 7 (1984), 1-39. MR 0781905 (86i:81048)
  • [D] P. J. De Doelder, On some series containing $\psi(x)-\psi(y)$ and $(\psi(x)-\psi(y))^{2}$ for certain values of $x$ and $y$, J. Comput. Appl. Math. 37 (1991), 125-141. MR 1136919 (92m:40002)
  • [FS] P. Flajolet and B. Salvy, Euler sums and contour integral representations, Experiment. Math. 7 (1998), 15-35. MR 1618286 (99c:11110)
  • [GT] R. Gastmans and W. Troost, On the evaluation of polylogarithmic integrals, Simon Stevin, 55 (1981), 205-219. MR 0647134 (83c:65028)
  • [GR] I. S. Gradshteyn and I. M. Ryzhik, Table of integrals, series and products, Academic Press, N.Y., 1980. MR 0582453 (81g:33001)
  • [K] K. S. Kölbig, Closed expressions for $\displaystyle\int_{0}^{1}t^{-1}\log^{n-1}t\log^{p}(1-t)dt$, Math. Comp. 39 (1982), 647-654.MR 0669656 (83k:33027)
  • [L] L. Lewin, Polylogarithms and related functions, North-Holland, New York, 1981.MR 0618278 (83b:33019)
  • [SC] H. M. Srivastava and J. Choi, Series associated with the Zeta and related functions, Kluwer Academic Publishers, Dordrecht, 2001.MR 1849375 (2003a:11107)
  • [Z] D. Zagier, Values of zeta functions and their applications, First European Congress of Mathematics (Paris, 1992), 497-512, Progr. Math. 120, Birkhäuser, Basel, 1994. MR 1341859 (96k:11110)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33E20, 11M41

Retrieve articles in all journals with MSC (2000): 33E20, 11M41

Additional Information

Pedro Freitas
Affiliation: Departamento de Matemática, Instituto Superior Técnico, Av. Rovisco Pais, 1049-001 Lisboa, Portugal

Keywords: Polylogarithms, Euler sums, zeta function
Received by editor(s): August 28, 2003
Received by editor(s) in revised form: March 9, 2004
Published electronically: February 14, 2005
Additional Notes: This author was partially supported by FCT, Portugal, through program POCTI
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society